Alert archive / West Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 239, NWS Pittsburgh, PA

August 20, 2007Marion County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 20, 2007, 3:09 PM EDT for Marion County, West Virginia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 2007, 3:09 PM EDT (19:09 UTC)
Expired
Aug 20, 2007, 3:45 PM EDT
In force
36 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Marion County, WV

The radar

The Pittsburgh radar (KPBZ), 114 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 1:19 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 7.2 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2007-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2007-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
572 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 1:54 PM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 20, 1:54 PM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
154 PM EDT MON AUG 20 2007

.SYNOPSIS...
THE REMNANTS OF TS ERIN WILL CONTINUE TO SLOWLY MOVE TOWARD THE
AREA. THIS SYSTEM WILL FOLLOW A NEARLY STATIONARY FRONT WHICH IS
LYING ACROSS THE COUNTY WARNING AREA. THIS WILL MEAN MORE RAIN
FOR THE AREA THROUGH TUESDAY WEDNESDAY. THERE IS A THREAT FOR
SEVERE THUNDERSTORMS TODAY AND TONIGHT.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
HEAVY RAINS AND THUNDERSTORMS CURRENTLY FROM ABOUT PITTSBURGH AND
NORTH...JUST NORTH OF THE WARM FRONT. SCATTERED STORMS TO THE
SOUTH OF THE WARM FRONT. STABILITY WILL DECREASE IN THE WARM
SECTOR OVER EARLY AFTERNOON HOURS WITH INCREASING SEVERE THREAT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
THE REMNANTS OF ERIN MOVE TOWARD THE AREA LATE TONIGHT AND THEN
PASS THROUGH ON TUESDAY. THREAT OF FLASH FLOODING THROUGHOUT THE
CWA IS POSSIBLE AS THIS TROPICAL MOISTURE INTERACTS WITH THE
STATIONARY BOUNDARY OVER THE CWA. THIS WAVE MOVES EAST BY
TUESDAY AFTERNOON. HOWEVER FRONTAL BOUNDARY REMAINS ACROSS THE
AREA AND MORE SCATTERED ACTIVITY IS POSSIBLE TUESDAY AFTERNOON.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
WILL KEEP IN CHANCES OF TRW THROUGH WEDNESDAY UNTIL FRONT FINALLY
SHIFTS NE. HEAT AND HUMIDITY INCREASE BY THURSDAY TAKE HOLD OF
THE AREA INTO SATURDAY. THIS UNSTABLE AIR WILL KEEP CHANCES FOR
SHOWERS AND THUNDERSTORMS THROUGH SATURDAY. A STRONG COLD FRONT
WILL FINALLY PUSH THROUGH LATE SATURDAY PUSH THE SUMMER AIR TO THE
EAST.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
A WARM FRONT STRETCHES WEST TO EAST ACROSS AREA THIS
AFTERNOON...LAYING JUST SOUTH OF PIT. THIS BOUNDARY WILL CONTINUE
TO BE THE FOCUS FOR MORE SHOWERS AND STORMS AS IT SWAYS NORTH AND
SOUTH...WHILE WAVES RIDE EAST ALONG IT.

SOUTH OF THE FRONT THIS EVENING AND TONIGHT GENERALLY MVFR TO VFR
CONDITIONS CAN BE EXPECTED WITH SCATTERED STORMS. NORTH OF THE
FRONT WIDESPREAD SHOWERS AND SCATTERED STORMS WILL CONTINUE WITH
LIFR TO MVFR CONDITIONS EXPECTED. A GENERALLY UNSETTLED WEATHER
PATTERN WILL CONTINUE FOR THE REMAINDER OF THE WEEK.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR MDZ001.
OH...FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR OHZ039>041-048>050-
     057>059-068-069.
PA...FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR PAZ007>009-013>016-
     020>023-029>032.
WV...FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR WVZ001>004-012-
     021>023-041.

&&
Hazardous weather outlook, Aug 20, 1:03 PM EDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
103 PM EDT MON AUG 20 2007

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-211715-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
103 PM EDT MON AUG 20 2007

...FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

A FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH TUESDAY AFTERNOON.
MOISTURE FROM THE REMNANTS OF TROPICAL STORM ERIN WILL INTERACT
WITH AN UPPER LEVEL WAVE THROUGH TONIGHT. PERIODS OF RAIN AND
THUNDERSTORMS ARE EXPECTED. SOME OF THIS RAIN COULD BECOME HEAVY
AT TIMES...ESPECIALLY THIS AFTERNOON.

...SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING...

A FRONTAL BOUNDARY WILL STALL OVER THE AREA THROUGH TONIGHT. THIS
FRONT WILL SEPARATE WARM HUMID AIR TO THE SOUTH AND COOLER AIR TO
THE NORTH. ALONG THIS FRONT...THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON AND THIS EVENING. STORMS THAT DO DEVELOP HAVE THE
POTENTIAL TO REACH SEVERE LEVELS. THE MAIN SEVERE THREAT WILL BE
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

THE FLOOD WATCH CONTINUES THROUGH TUESDAY AFTERNOON. THE REMNANTS
OF TROPICAL STORM ERIN WILL FINALLY MOVE EAST OF THE REGION ON
TUESDAY. PERIODS OF RAIN ARE EXPECTED INTO TUESDAY
AFTERNOON...RAIN COULD BE HEAVY AT TIMES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 20, 12:43 PM EDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1243 PM EDT MON AUG 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     FLASH FLOOD      EVANS CITY              40.77N 80.06W
08/20/2007                   BUTLER             PA   PUBLIC

            THE PUBLIC REPORTED STREAMS OUT OF THEIR BANKS AND
            FLOODING ROADS AND BRIDGES IN THE EVENS CITY AREA.

&&
Local storm report, Aug 20, 1:25 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
125 PM EDT MON AUG 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     FLASH FLOOD      KOPPEL                  40.83N 80.32W
08/20/2007                   BEAVER             PA   EMERGENCY MNGR

            A NUMBER OF CARS TRAPPED IN FLOOD WATERS NEAR THE KPOOEL
            BRIDGE. PEOPLE ASSISTED FROM CARS BY POLICE.

1245 PM     DOWNBURST        4 W ZELIENOPLE          40.79N 80.22W
08/20/2007                   BEAVER             PA   EMERGENCY MNGR

            FRANKLIN TOWNSHIP NEAR FOMBELL REPORTED A NUMBER OF CARS
            TRAPPED IN FLOOD WATERS THAT HAD TO BE ASSISTED FROM
            VEHICLES BY POLICE DEPARTMENT.

1245 PM     FLASH FLOOD      ELLWOOD CITY            40.86N 80.28W
08/20/2007                   LAWRENCE           PA   EMERGENCY MNGR

            LAFAYETTE STREET UNDERPASS IN MAHONINGTOWN UNDER WATER.
            400 BLOCK OF LAWRENCE ROAD CAVED IN. MERCER ROAD AND 5TH
            STREET UNDERPASS FLOODED.

&&
Local storm report, Aug 20, 1:28 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
128 PM EDT MON AUG 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     FLASH FLOOD      4 W ZELIENOPLE          40.79N 80.22W
08/20/2007                   BEAVER             PA   EMERGENCY MNGR

            FRANKLIN TOWNSHIP NEAR FOMBELL REPORTED A NUMBER OF CARS
            TRAPPED IN FLOOD WATERS THAT HAD TO BE ASSISTED FROM
            VEHICLES BY POLICE DEPARTMENT.

&&
Special weather statement, Aug 20, 2:38 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
238 PM EDT MON AUG 20 2007

WVZ012-021-201930-
MARION WV-WETZEL WV-
238 PM EDT MON AUG 20 2007

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
MARION AND WETZEL...

AT 234 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS OVER JACKSONBURG...MOVING EAST AT 35
MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND
GUSTS TO 45 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BARRACKVILLE...WINFIELD...CURTISVILLE...EARNSHAW...FAIRMONT...
  FARMINGTON...FESTUS...FOLSOM...JACKSONBURG...MANNINGTON...METZ...
  MONONGAH...PINE GROVE...SMITHFIELD AND WILEYVILLE

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT MONDAY
EVENING FOR WESTERN MARYLAND AND EAST CENTRAL OHIO AND SOUTHWESTERN
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.
Special weather statement, Aug 20, 2:53 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
253 PM EDT MON AUG 20 2007

PAZ029-201930-
WASHINGTON PA-
253 PM EDT MON AUG 20 2007

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
WASHINGTON...

AT 248 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 10 MILES WEST OF MARIANNA...OR ABOUT 7
MILES SOUTH OF WASHINGTON...MOVING EAST AT 35 MPH. THESE STORMS WILL
BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BENTLEYVILLE AND MARIANNA

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT MONDAY
EVENING FOR WESTERN MARYLAND AND EAST CENTRAL OHIO AND SOUTHWESTERN
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.
Special weather statement, Aug 20, 3:07 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
307 PM EDT MON AUG 20 2007

WVZ023-201945-
PRESTON WV-
307 PM EDT MON AUG 20 2007

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
PRESTON...

AT 302 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 3 MILES SOUTHEAST OF
GLADESVILLE...MOVING EAST AT 35 MPH. THESE STORMS WILL BE CAPABLE OF
PRODUCING SMALL HAIL AND WIND GUSTS TO 45 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  CATHEDRAL STATE PARK...GLADESVILLE...KINGWOOD...MASONTOWN...
  NEWBURG...ROWLESBURG...TERRA ALTA...TUNNELTON AND VALLEY POINT

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT MONDAY
EVENING FOR WESTERN MARYLAND AND EAST CENTRAL OHIO AND SOUTHWESTERN
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 2:26 AM EDTFlood WatchPBZAllegheny, Armstrong, Beaver, Butler, Clarion, Forest and 6 more38 hr
Aug 20, 11:41 AM EDTFlash Flood WarningPBZBeaver, Lawrence3 hr
Aug 20, 11:56 AM EDTSevere Thunderstorm WarningPBZWestmoreland49 min
Aug 20, 12:18 PM EDTFlash Flood WarningPBZButler3 hr
Aug 20, 1:03 PM EDTFlash Flood WarningPBZArmstrong12 min
Aug 20, 1:10 PM EDTFlash Flood WarningPBZArmstrong3 hr
Aug 20, 1:49 PM EDTFlash Flood WarningPBZIndiana3 hr
Aug 20, 5:46 PM EDTSevere Thunderstorm WarningPBZWashington30 min
Aug 20, 10:44 AM EDTFlash Flood WarningPBZColumbiana3 hr
Aug 20, 1:27 PM EDTSevere Thunderstorm WarningPBZCarroll, Tuscarawas27 min
Aug 20, 3:12 PM EDTSevere Thunderstorm WarningPBZCoshocton, Tuscarawas63 min
Aug 20, 3:56 PM EDTSevere Thunderstorm WarningPBZBelmont64 min
Aug 20, 3:59 PM EDTSevere Thunderstorm WarningPBZGuernsey46 min
Aug 20, 4:43 PM EDTSevere Thunderstorm WarningPBZGuernsey47 min
Aug 20, 5:09 PM EDTAreal Flood AdvisoryPBZGuernsey6 hr
Aug 20, 5:59 PM EDTFlash Flood WarningPBZNoble3 hr
Aug 20, 3:24 PM EDTSevere Thunderstorm WarningPBZMonongalia36 min
Aug 20, 3:29 PM EDTFlash Flood WarningPBZMarion3 hr
Aug 20, 3:51 PM EDTFlash Flood WarningPBZPreston3 hr
Aug 20, 6:27 PM EDTAreal Flood WarningPBZMarion6 hr

Nearby

Severe Thunderstorm Warnings in West Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.